An over-the-counter herbal drug has been linked to more deaths in recent years, federal health officials say.
Kratom – a plant grown naturally in Southeast Asia and often sold in powder capsules – was a cause of death in 91 overdoses in the United States from July 2016 to December 2017, according to a report released Thursday by the U.S. Centers for Disease Control and Prevention.
In seven of the overdoses, kratom was the only substance to test positive in a toxicology report, though the CDC says other substances couldn’t be ruled out.
Health officials looked at numbers from state overdose reporting databases and found that of the 27,338 overdose deaths in that time period, 152 of the deceased people tested positive for kratom, even if it was not a cause of death.
‘Significant increase’: Poison reports related to herbal drug kratom soar, new study says
According to the Associated Press, health officials previously knew of only 44 deaths nationally.
A study published in February found that phone calls about kratom exposures to poison control centers nationwide skyrocketed by more than 50-fold from 13 in 2011 to 682 in 2017.
Kratom use has increased in popularity in the United States in recent years, the CDC says, though it is not scheduled as a controlled substance. The FDA and DEA have warned about its use in the past.
Often marketed as an herbal or dietary supplement, kratom is commonly used in tea to ease opioid withdrawals, fatigue, pain, cough and diarrhea.
According to the National Institute on Drug Abuse, it interacts with opioid receptors in the prain to ease pain and produce sedation and pleasure.
“There’s a general feeling, I think, that this is a natural substance, so it’s safe. But we need to get across there are risks with this,” Henry Spiller, director of the Central Ohio Poison Center, told USA TODAY in February.
In about 80% of the deaths tied to kratom from July 2016 to December 2017, the person had a history of using other drugs and, in roughly 90% of cases, they weren’t being treated by a doctor for pain, the CDC says.
In most of the kratom-related overdoses, fentanyl was also listed as a cause of death, according to the CDC.
Contributing: Joey Garrison, USA TODAY
Read or Share this story: https://www.usatoday.com/story/news/health/2019/04/11/kratom-herbal-drug-linked-overdose-deaths-cdc-says/3441560002/